Report: Bone-building drugs might actually weaken them
Long-term users of drugs called bisphosphonates have showed atypical fracture patterns in the upper femur, according to case reports, investigators said. The breaks occur straight across the thighbone and often happen while the person is simply standing or walking. They are sometimes preceded by long periods of unexplained aches, according to study subjects.
Doctors emphasized the rare nature of the fracture pattern but also said they expected more published reports on them to surface after these findings. Dr. Dean G. Lorich, associate director of orthopedic trauma surgery at NewYork-Presbyterian/Weill Cornell and the Hospital for Special Surgery, led the study, which was featured in the June issue of The Journal of Orthopaedic Trauma.
Lorich recommended physicians track the bone health of long-term users of bone-building drugs and said that some patients might do well to take a break from them.
Merck, the maker of bisphosphonates Fosamax, reportedly has said it would examine whether the odd occurrence of fractures is actually more common in bone-drug users.